What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 17, 5:54 PM CST, 3 minutes earlier.
Area forecast discussion, Aug 17, 5:54 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
654 PM CDT Fri Aug 17 2018
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 251 PM CDT Fri Aug 17 2018
The cloud cover today has resulted in temps running about 5 to 7
degrees below yesterday at this same time. However, we are starting
to see clearing and temps are nudging up towards the 90 degree mark.
Convection from earlier has created a meso-high over northern MS,
which has helped to create slightly better convergence along the
MS/AL border. We've started to see storms develop in this region and
based on mesoanalysis MLCAPE values are approaching 2,000 J/kg. PWATs
are upwards of 2.0 inches and with increasing low level lapse rates
any of the storms could be capable of gusty winds. The 0-3km shear
vectors are orientated out of the W/SW, which would support the
current storms continuing to build and expand eastward this afternoon
and evening. These parameters could support a few storms approaching
severe limits this afternoon and evening.
Further off to the west the two separate convective complexes are
about to merge near the ArkLaMiss region. While the outflow from
these complexes could support additional development overnight, think
that with these continuing to drop S/SE we'll see a region of
subsidence move into northern MS. This should help to keep things
limited tonight. So, have PoPs remaining high through the early
evening hours, then gradually lowering them towards midnight. CAMs
have backed off on the idea of bringing additional storms into the
area early Saturday morning so will keep PoPs on the lower side as
any forcing that could support these storms remains well off to the
west.
.SHORT TERM...(Saturday through Sunday)
Issued at 251 PM CDT Fri Aug 17 2018
The upper level system that has been near the Great Lakes begins to
shift east on Saturday, but the main trough axis will extend W/SW
into the TN Valley. This should be the focus for another round of
showers and storms to develop mainly during the afternoon and evening
hours Saturday. The airmass is expected to be similar to what we had
today, although the upper level winds begin to weaken and this should
keep storms below severe limits. The frontal boundary tied to the
upper level system is expected to stall near the area and could lead
to additional rounds of showers and storms on Sunday. However, there
is some slight uncertainty in just where this boundary will stall
out. The latest ECMWF has it setting up just south of the area and
the result would be a gradient in PoPs with the higher chances
occurring over the E/SE half of the area with drier conditions in NW
AL. Ended up going with a bit of a blend in guidance due to the
lingering uncertainty in where this boundary will set up. The larger
forcing is expected to move off to the east and thunderstorms should
be more typical of summertime pop- up storms Sunday afternoon.
Highs each afternoon should be in the mid to upper 80s. A few
locations across the western half of the area could jump above the 90
degree mark both Saturday and Sunday afternoons. Lows each day will
be around 70.
.LONG TERM...(Sunday night through Thursday)
Issued at 251 PM CDT Fri Aug 17 2018
The stalled frontal boundary begins to shift back to the north in
response to a dropping E/SE out of the northern Rockies Sunday night
into Monday. Models are all in decent agreement in generating
widespread showers and storms over the area Monday afternoon. Per the
latest GFS forecast sounding the environment will be similar to what
we've had the past few days and a few stronger storms are possible
Monday afternoon. On Tuesday the system lifts N/NE across the Great
Lakes and a cold front extending S/SW from this system will move
across the area Tuesday afternoon. Upper level winds increase
slightly but the stronger jet core will be focused further north
closer to the system, so bulk shear values are forecast to remain
below 25-30kts. The wind profile and orientation of the cold front
should allow a line of storms to develop during the day Tuesday and
will quickly move across the area. Drier air advecting in aloft could
result in some dry air entrainment into storms that form along the
front and more widespread gusty winds are possible with the line.
Drier and cooler air settles over the area from Wednesday into
Thursday resulting in below normal temps for both highs and lows.
A few of the colder guidance have lows Thursday morning dropping
below 60 degrees in TN and the more sheltered valleys. However, still
a bit far out to go that low but something that would be a welcome
break from the warmer temps we've had recently. Isolated to scattered
storms are possible Wednesday afternoon as the main trough axis moves
across the area but it's possible that we'll see a drying trend in
the guidance for Wednesday. Have kept the region PoP free for
Thursday as a surface high settles in over the area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 654 PM CDT Fri Aug 17 2018
The majority of thunderstorms have moved east of the terminals,
however a few showers could still impact KHSV and KMSL over the next
few hours. A low level cloud deck will move in around 09Z with
rainfall chances returning shortly after by 13/14Z lasting through
the TAF period. Did not include thunderstorms at this time due to
low confidence on exact time they will affect the terminals.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...Stumpf
SHORT TERM...Stumpf
LONG TERM...Stumpf
AVIATION...JMS
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 17, 1:53 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
253 PM CDT Fri Aug 17 2018
ALZ001>010-016-TNZ076-096-097-181100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
253 PM CDT Fri Aug 17 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This afternoon and Tonight...
Scattered to numerous thunderstorms are forecast to impact the
Tennessee Valley, this afternoon and evening. Some of the storms
could become strong to marginally severe, with strong wind gusts the
primary threat. Heavy downpours and frequent lightning will also
accompany the stronger storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Additional scattered to numerous thunderstorms are forecast across
the region this weekend, continuing into the middle of next week.
Gusty winds, very heavy rainfall and frequent lightning are all
possible in the stronger storms. A cold front is forecast to move
across the region late Tuesday into Wednesday. Thunderstorm activity
should end from west to east during Wednesday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Aug 17, 3:39 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
439 PM CDT FRI AUG 17 2018
ALZ006-009-TNZ096-097-172230-
Madison AL-Jackson AL-Franklin TN-Lincoln TN-
439 PM CDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...NORTHERN
MADISON...SOUTHEASTERN LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES
UNTIL 530 PM CDT...
At 438 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Huntland to New Market to Huntsville. Movement
was east at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Huntsville, Madison, Winchester, Moores Mill, Meridianville, Redstone
Arsenal, Hazel Green, Huntland, Alabama A And M University and
University Of Alabama In Huntsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
&&
LAT...LON 3519 8605 3490 8614 3471 8644 3470 8677
3488 8660 3507 8647
TIME...MOT...LOC 2138Z 261DEG 10KT 3502 8641 3487 8646 3477 8662
AMPSpecial weather statement, Aug 17, 4:27 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
527 PM CDT FRI AUG 17 2018
ALZ006>009-016-172315-
Marshall AL-Madison AL-Morgan AL-Cullman AL-Jackson AL-
527 PM CDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON...
NORTHWESTERN MARSHALL...SOUTHEASTERN MADISON...NORTH CENTRAL CULLMAN
AND SOUTHEASTERN MORGAN COUNTIES UNTIL 615 PM CDT...
At 526 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Owens Cross Roads to near Morgan City to near
Falkville. Movement was east at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Southern Huntsville, Arab, Redstone Arsenal, Owens Cross Roads,
Grant, Skyline, Gurley, Woodville, Morgan City and Vinemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
&&
LAT...LON 3479 8607 3447 8628 3419 8668 3425 8704
3447 8672 3472 8654
TIME...MOT...LOC 2226Z 268DEG 12KT 3466 8650 3447 8663 3428 8690
AMPSpecial weather statement, Aug 17, 4:31 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
531 PM CDT FRI AUG 17 2018
ALZ006-009-TNZ076-096-097-172315-
Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
531 PM CDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTH CENTRAL MOORE...SOUTHEASTERN LINCOLN AND
WESTERN FRANKLIN COUNTIES UNTIL 615 PM CDT...
At 528 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Huntland to near New Market to Gurley.
Movement was northeast at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Winchester, Decherd, Estill Springs, Huntland, Skyline, Tims Ford
Lake, New Market, Hytop, Jericho, Gurley, and Elora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
&&
LAT...LON 3529 8608 3501 8606 3478 8610 3470 8652
3487 8647 3511 8648
TIME...MOT...LOC 2228Z 241DEG 19KT 3508 8642 3493 8638 3480 8642
AMPSpecial weather statement, Aug 17, 4:39 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
539 PM CDT FRI AUG 17 2018
ALZ016-172315-
Cullman AL-
539 PM CDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
615 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arkadelphia, or 11 miles northeast of Sumiton, moving northeast at
25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hanceville, Good Hope, Dodge City, Garden City, Colony, Walter,
Wilburn, Bremen, Arkadelphia and Black Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3389 8701 3389 8705 3394 8708 3418 8670
3411 8665 3409 8666 3408 8670 3405 8668
3406 8671 3403 8670 3395 8679 3396 8682
3393 8686 3394 8688 3391 8692 3387 8694
3386 8699
TIME...MOT...LOC 2239Z 239DEG 27KT 3390 8695
AMPSpecial weather statement, Aug 17, 4:53 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
553 PM CDT FRI AUG 17 2018
ALZ008-010-172330-
Marshall AL-DeKalb AL-
553 PM CDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 630 PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
McLarty, or 8 miles west of Albertville, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Albertville, Boaz, Guntersville, Douglas, McVille, High Point,
Horton, Lake Guntersville St Park, Arona and Painter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3414 8634 3421 8642 3426 8645 3447 8615
3423 8600 3418 8616 3418 8619 3417 8621
3413 8634
TIME...MOT...LOC 2253Z 241DEG 13KT 3423 8636
AMPSpecial weather statement, Aug 17, 5:21 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
621 PM CDT FRI AUG 17 2018
ALZ008>010-180000-
Marshall AL-DeKalb AL-Jackson AL-
621 PM CDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON...MARSHALL
AND SOUTHWESTERN DEKALB COUNTIES UNTIL 700 PM CDT...
At 620 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Grant to near Albertville
to near Walnut Grove. Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Albertville, Boaz, Guntersville, Rainsville, Crossville, Sylvania,
Fyffe, Powell, Grant and Geraldine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3421 8642 3428 8638 3452 8635 3451 8634
3453 8632 3460 8584 3434 8587 3420 8596
3420 8611 3419 8611 3418 8619 3410 8630
TIME...MOT...LOC 2320Z 252DEG 28KT 3446 8615 3427 8616 3413 8628
AMP